Limits...
Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus

Cross-sectional and histologic findings of the liver at autopsy. The ruptured region (white asterisk) and subcapsular hematoma surrounding the liver (white arrow) (a). The metastatic tumor is well demarcated by a fibrous capsule (yellow arrow) (hematoxylin-eosin stain, ×40) (b)
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4559873&req=5

Fig3: Cross-sectional and histologic findings of the liver at autopsy. The ruptured region (white asterisk) and subcapsular hematoma surrounding the liver (white arrow) (a). The metastatic tumor is well demarcated by a fibrous capsule (yellow arrow) (hematoxylin-eosin stain, ×40) (b)

Mentions: An autopsy examination revealed hemoperitoneum due to rupture of the liver metastases. Metastases were also discovered in the brain and lungs as well as in the kidneys, adrenal gland, and lymph nodes, although these had not been detected on imaging while she was alive. There was also massive bloody ascites (1700 mL). The background liver was completely normal, whereas exposed necrotic tissue and intratumoral hemorrhage were observed at the site of tumor rupture (Fig. 3). We concluded that the cause of death was hemorrhagic shock from ruptured hepatic metastases of malignant melanoma. Finally, for improved understanding of the mechanism of refractory metastasis, we conducted an immunohistochemical analysis of the signal transduction molecules, phosphorylated extracellular signal-regulated kinase (p-ERK), and phosphorylated Akt (p-Akt), as well as the melanocyte marker Melan-A and Ki-67 in tumor cells of the primary malignant melanoma obtained from the right lower leg and in hepatic and lymph node metastases obtained on autopsy (Fig. 4). Our findings showed that hepatic and lymph node metastases were positive for p-ERK and negative for p-AKT, even though the primary tumor was negative for both.Fig. 3


Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Cross-sectional and histologic findings of the liver at autopsy. The ruptured region (white asterisk) and subcapsular hematoma surrounding the liver (white arrow) (a). The metastatic tumor is well demarcated by a fibrous capsule (yellow arrow) (hematoxylin-eosin stain, ×40) (b)
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4559873&req=5

Fig3: Cross-sectional and histologic findings of the liver at autopsy. The ruptured region (white asterisk) and subcapsular hematoma surrounding the liver (white arrow) (a). The metastatic tumor is well demarcated by a fibrous capsule (yellow arrow) (hematoxylin-eosin stain, ×40) (b)
Mentions: An autopsy examination revealed hemoperitoneum due to rupture of the liver metastases. Metastases were also discovered in the brain and lungs as well as in the kidneys, adrenal gland, and lymph nodes, although these had not been detected on imaging while she was alive. There was also massive bloody ascites (1700 mL). The background liver was completely normal, whereas exposed necrotic tissue and intratumoral hemorrhage were observed at the site of tumor rupture (Fig. 3). We concluded that the cause of death was hemorrhagic shock from ruptured hepatic metastases of malignant melanoma. Finally, for improved understanding of the mechanism of refractory metastasis, we conducted an immunohistochemical analysis of the signal transduction molecules, phosphorylated extracellular signal-regulated kinase (p-ERK), and phosphorylated Akt (p-Akt), as well as the melanocyte marker Melan-A and Ki-67 in tumor cells of the primary malignant melanoma obtained from the right lower leg and in hepatic and lymph node metastases obtained on autopsy (Fig. 4). Our findings showed that hepatic and lymph node metastases were positive for p-ERK and negative for p-AKT, even though the primary tumor was negative for both.Fig. 3

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus